Alert archive / North Dakota / Wind Advisories in 2013
Wind Advisory 17, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Nov 9, 2013, 10:05 AM CST for 12 counties in North Dakota. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2013, 10:05 AM CST (16:05 UTC)
- Expired
- Nov 9, 2013, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cass County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
033 WWUS73 KFGF 091605 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1005 AM CST SAT NOV 9 2013 ...WINDY IN THE DEVILS LAKE BASIN AND SOUTHEASTERN NORTH DAKOTA... .NORTHWEST WINDS SUSTAIN 25 TO 35 MPH WITH GUSTS UP TO 45 MPH ARE POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE DEVILS LAKE BASIN AND SOUTHEASTWARD ALONG THE SHEYENNE RIDGE INTO SOUTHEASTERN NORTH DAKOTA LATE THIS MORNING AND INTO LATE AFTERNOON. NDZ006-014-015-024-026-028-029-038-039-049-052-053-100000- /O.NEW.KFGF.WI.Y.0017.131109T1605Z-131110T0000Z/ TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE... NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 1005 AM CST SAT NOV 9 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...THROUGH LATE AFTERNOON * WINDS...25 TO 35 MPH WITH GUSTS 45 MPH * IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JK
2 follow-up statements
531 WWUS73 KFGF 092145 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 345 PM CST SAT NOV 9 2013 ...WINDY IN THE DEVILS LAKE BASIN AND SOUTHEASTERN NORTH DAKOTA... .NORTHWEST WINDS SUSTAINED 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL CONTINUE FOR A BRIEF PERIOD THE REST OF THE AFTERNOON AND THEN DIMINISH THIS EVENING AND OVERNIGHT. NDZ006-014-015-024-026-028-029-038-039-049-052-053-100000- /O.CON.KFGF.WI.Y.0017.000000T0000Z-131110T0000Z/ TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE... NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 345 PM CST SAT NOV 9 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...THROUGH LATE AFTERNOON * WINDS...20 TO 30 MPH WITH GUSTS 40 MPH * IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
799 WWUS73 KFGF 100004 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 604 PM CST SAT NOV 9 2013 ...WINDS DIMINISHING... NDZ006-014-015-024-026-028-029-038-039-049-052-053-100115- /O.EXP.KFGF.WI.Y.0017.000000T0000Z-131110T0000Z/ TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE... NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 604 PM CST SAT NOV 9 2013 ...WIND ADVISORY HAS EXPIRED... GUSTY NORTHWEST WINDS WILL CONTINUE 15 TO 25 MPH THROUGH EARLY EVENING BUT CONTINUE TO DIMINISH TO AROUND 10 MPH OR LESS BY LATE EVENING AND OVERNIGHT. $$ DTR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Nov 9, 6:28 AM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Nov 9, 6:28 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 628 AM CST SAT NOV 9 2013 .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 322 AM CST SAT NOV 9 2013 THE MAIN CONCERN FOR TODAY WILL BE WIND SPEEDS. LOW PRESSURE IS PROPAGATING EASTWARD...LEAVING THE REGION IN A WEAK COLD AIR ADVECTION REGIME. MODELS INDICATE UNIDIRECTIONAL FLOW TO 925MB BY LATE MORNING ACROSS MUCH OF THE FA...AND UP TO 850MB ACROSS SOUTHEAST NORTH DAKOTA. MODELS INDICATE 925MB WIND SPEEDS 30-35 KNOTS...AND 850MB WIND SPEEDS AROUND 40 KNOTS (WEAKER ACROSS THE NORTHERN FA). WITH THE MODELS INDICATING DEEPER MIXING ACROSS SOUTHEAST NORTH DAKOTA...THIS AREA WILL BE VERY CLOSE TO WIND ADVISORY CRITERIA (MOS GUIDANCE INDICATES AROUND 26 KNOTS SUSTAINED). CLOUDS ARE EXPECTED TO REMAIN THROUGH MUCH OF THE DAY...WHICH COULD LIMIT MIXING POTENTIAL...AND WILL HOLD OFF ON AN ADVISORY. OTHERWISE...SATELLITE IMAGERY INDICATES CLOUDS UPSTREAM...AND UNTIL THE SURFACE RIDGE MOVES THROUGH THE REGION TONIGHT...DO NOT SEE ANY POTENTIAL FOR CLEARING (DELAYED THE CLEARING UNTIL TONIGHT). TEMPERATURES WILL START OUT WARM TODAY...BUT WILL LIKELY ONLY RISE A FEW DEGREES. A STRONGER UPPER WAVE IS ENTERING SOUTHERN MANITOBA...AND WILL BRING SNOW SHOWERS TO NORTHWEST MINNESOTA TODAY. NOT MUCH ACCUMULATION EXPECTED...BUT COULD BE UP TO AN INCH. FLURRIES POSSIBLE ELSEWHERE GIVEN CAA AND LOW CLOUDS IN PLACE. LOW LEVEL RIDGE MOVING THROUGH THE REGION TONIGHT SHOULD BE ABLE TO CLEAR THE SKY. ASSUMING THAT THE SKY DOES CLEAR...TEMPERATURES WILL BE IN THE TEENS (FOLLOWING COLDER GUIDANCE WHICH HAS VERIFIED BETTER THE PAST WEEK). ON SUNDAY...MAX TEMPERATURES WILL BE DETERMINED BY THE TIMING OF A STRONG COLD FRONT. MOST MODELS INDICATE THIS FEATURE WILL MOVE THROUGH THE REGION DURING THE AFTERNOON HOURS...WHICH SHOULD PROVIDE MOST AREAS ENOUGH TIME TO WARM INTO THE UPPER 30S OR LOW- MID 40S (ESPECIALLY RIGHT AHEAD OF THE COLD FRONT WHERE LOW LEVEL FLOW WILL BE WESTERLY). STAYED CONSERVATIVE WITH THE MAX TEMP FORECAST...ALTHOUGH OUR FORECAST COULD BE 5F-8F TOO COOL. THE STRONGEST SYNOPTIC FORCING WILL BE ACROSS NORTHWEST MINNESOTA...CLOSER TO THE UPPER WAVE...AND WE HAVE LOWER END POPS HERE. ALSO...INCREASED WIND SPEEDS BEHIND THE FROPA GIVEN THE STRONG COLD AIR ADVECTION EXPECTED (MODELS ONLY SHOWING WINDS ALOFT OF 25-30 KNOTS...SO IF THAT IS TRUE THIS WOULD BE SHORT OF ADVISORY CRITERIA...JUST A BRIEF PERIOD OF GUSTY WINDS). .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 322 AM CST SAT NOV 9 2013 SUNDAY NIGHT-MONDAY NIGHT...STRONG COLD FRONT WILL CONTINUE TO SWEEP THROUGH THE REGION SUNDAY NIGHT...WITH HIGH PRESSURE FOLLOWING FOR MONDAY INTO MONDAY NIGHT. MODELS DIFFER A LITTLE BIT WITH 850MB TEMPERATURE VALUES ON MONDAY...BUT GENERALLY -12C TO -18C. NEEDLESS TO SAY...TEMPERATURES WILL BE WELL BELOW NORMAL VALUES. FOLLOWED THE COLDER GUIDANCE CONSIDERING MODEL PERFORMANCE FOR THIS PAST WEEK. TUESDAY-FRIDAY...TRANSITORY MID/UPPER RIDGING WILL SLIDE ACROSS THE AREA ON TUESDAY AS THE SFC HIGH CONTINUES SOUTHWARD ACROSS THE PLAINS. INCREASING WARM ADVECTION AND SOUTHWEST SFC WINDS SHOULD ALLOW FOR SOME DECENT TEMP RECOVERY...LIMITED SOMEWHAT THOUGH BY THE VERY CHILLY START TO THE DAY...KEEPING HIGH TEMPS A BIT BELOW NORMAL. TUESDAY NIGHT WILL NOT BE AS COLD...WITH CONTINUED WARM ADVECTION AND A STRENGTHENING PRESSURE GRADIENT KEEPING WINDS UP. THE THERMAL RIDGE AXIS WILL MOVE ACROSS THE AREA ON WEDNESDAY AS A RELATIVELY WEAK COLD FRONT ADVANCES TOWARDS THE REGION. WITH FAVORABLE WEST WINDS...TEMPS INTO THE 40S IN SOME AREAS CAN BE EXPECTED. BEYOND WEDNESDAY...MODELS SHOW SOME DEGREE OF NORTHWEST FLOW ALOFT DEVELOPING FOR THE LATTER HALF OF THE WEEK. ALTHOUGH THE TIMING AND PLACEMENT VARY AMONG MODELS...SEVERAL WEAK SHORTWAVE TROUGHS WILL LIKELY PASS THROUGH THE REGION LATE IN THE WEEK. ANY IMPULSE MAY GENERATE LIGHT PRECIP...BUT NO MAJOR SYSTEMS ARE EXPECTED. TEMPS LOOK TO REMAIN SEASONABLE. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 628 AM CST SAT NOV 9 2013 CIGS ACROSS THE REGION TRANSITION WEST TO EAST FROM MVFR TO IFR TO LIFR. LATEST RAP GUIDANCE INDICATES THERE WILL BE SLOW IMPROVEMENT THROUGH THE PERIOD...WITH CLEARING POSSIBLE LATER THIS EVENING OR EVEN MORE INTO SUNDAY MORNING. SCATTERED SNOW SHOWERS EXPECTED WITHIN NORTHWEST MINNESOTA...WITH FLURRIES TO THE WEST. GUSTY NORTHWEST WINDS INTO THE AFTERNOON HOURS...DECREASING THIS EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...TG LONG TERM...TG/MAKOWSKI AVIATION...TG
Hazardous weather outlook, Nov 9, 3:45 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 345 AM CST SAT NOV 9 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 345 AM CST SAT NOV 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WITH THAT SAID...THERE WILL BE PERIODS OF LIGHT ACCUMULATING SNOW ACROSS NORTHWEST MINNESOTA...WITH UP TO AN INCH POSSIBLE BY LATE AFTERNOON. WINDY CONDITIONS ARE EXPECTED ALONG AND WEST OF THE RED RIVER VALLEY...STRONGEST ACROSS SOUTHEAST NORTH DAKOTA...WITH SPEEDS UP TO 30 MPH AND GUSTS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION SUNDAY AFTERNOON AND EVENING. GUSTY WINDS AND SNOW SHOWERS ARE POSSIBLE...ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
In the hours before
Local storm report, Nov 9, 7:26 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 AM CST SAT NOV 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM SNOW GREENBUSH 48.70N 96.18W
11/09/2013 M1.8 INCH ROSEAU MN CO-OP OBSERVER
&&
JAMNearby
Wind Advisories in North Dakota, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.